A 70-year-old man has new confusion, urea 9 mmol/L, respiratory rate 28 per minute, blood pressure 118/74 mmHg and a pneumonic chest X-ray. What is his CURB-65 score and the appropriate management?

Answer and explanation

Correct answer: D. Score 3, so urgent hospital admission with consideration of critical care

  1. Step 1: CURB-65 scores 1 each for Confusion, Urea over 7, Respiratory rate 30 or more, Blood pressure low (systolic under 90 or diastolic 60 or less) and age 65 or over.
  2. Step 2: He scores confusion 1, urea 1 and age 1 = 3; respiratory rate 28 and blood pressure 118/74 score zero. A score of 3 or more is severe.
Answer
Score 3, so urgent hospital admission with consideration of critical care.
Why not the others: Score 2, so home management with oral amoxicillin and a review in 48 hours: Score 2 undercounts, as he meets three criteria. Score 4, so the outlook is hopeless and only palliative care is appropriate: Score 4 overcounts, and a high score signals the need for active treatment, not palliation. Score 1, so home management without any scheduled review is acceptable: Score 1 undercounts and would endanger him.

Practise more Sepsis and respiratory emergencies.

Free questions with an explanation for every one, and full timed PLAB 1 (GMC, international medical graduates) mock tests.